December 22, 2008
Visit the Forums
"Hot Topics" Library
Change/Update Subscription

LIVING WITH HIV

 Is Gastric Bypass Possible When You're HIV Positive?
Is it safe for an HIV-positive person to get gastric bypass surgery for extreme weight loss? My viral load is undetectable and my CD4 count is 1,300.


Also Worth Noting: Video Central

Deah

Meet Deah (above), a vivacious 11-year-old born with HIV. In this video from The Positive Project, Deah sparkles as she talks about her life and shares her plucky viewpoint.
HIV TREATMENT & SIDE EFFECTS

 Does Viread Cause Low Vitamin D Levels?
I just read about a recent study that suggested people who take Viread (tenofovir) are more likely to have low levels of vitamin D, and that this may cause bone problems. If this is all true, should I take vitamin D supplements while I'm on Viread?


 Is HIV Drug Resistance Inevitable?
Is there a way to prevent HIV drug resistance from happening, or is it inevitable?


 Liver Area Soreness While Taking PEP?
I'm dating a partner who's HIV positive, and although I'm negative, I currently take Kaletra (lopinavir/ritonavir) and Truvada (tenofovir/FTC) as treatment for a possible exposure to HIV (post-exposure prophylaxis, or PEP). The problem is that, since starting the meds, I feel soreness around my liver area when I do my daily distance running. Am I imagining this problem, or is there something more going on?


 I Just Switched Meds: Has My Side Effect Risk Gone Up?
My doctor had me start taking Norvir (ritonavir), Prezista (darunavir, TMC114) and Truvada (tenofovir/FTC) instead of my old regimen of eight years, Combivir (AZT/3TC) and Kaletra (lopinavir/ritonavir). While doing some online research, I was shocked to discover that the new meds I've been prescribed have been associated with more "possible" side effects than the meds I was previously taking. Is the evidence deceiving, or has my doctor foolishly swapped a side effect-free regimen for a combination of drugs likely to cause more problems?


Also Worth Noting: Visual AIDS

Image from the November/December 2008 Visual AIDS Web Gallery
"Being Delivered," 1999; Joyce McDonald

Visit the November/December 2008 Visual AIDS Web Gallery to view our latest collection of art by HIV-positive artists! This month's gallery, entitled "Salute," is curated by HIV Plus: Health + Spirit + Culture + Life.

Click here to learn more about this artist and her work.
HIV & FACIAL/BODY FAT

 How Long Do Radiesse Treatments Last?
I've heard that Radiesse (calcium hydroxylapatite, Radiance) treatments for facial wasting (lipoatrophy) last from nine to 12 months, which is not as long as Sculptra (poly-L-lactic acid, New-Fill) treatments. Do Radiesse treatments really only last that long?


 Removing Bio-Alcamid From My Face
How can a person get Bio-Alcamid (poly-Alkyl-Imide) removed from his or her face? Do people who take this step experience any infections, scarring, indentation or other problems?


YOU & YOUR LABS

 Huge Drop in CD4 Count! Should I Start Meds?
I was diagnosed in December 2007, and my CD4 count was 565 in February 2008. However, it's dropped very quickly since then, and was 388 as of my last test in November 2008. My doctor thinks this drop is rather unusual and wants me to start HIV meds soon. Is he right? Does this large CD4 drop mean that, when I do start meds, they may not be as successful?


 A Blip or Not a Blip?
I've been on Atripla (efavirenz/tenofovir/FTC) since I was diagnosed three years ago. Three months after starting Atripla, my viral load became undetectable, and it had been that way ever since -- until Nov. 4. That was when my doctor told me that my viral load was now 150, but that it was only a "blip." Do you think I should be concerned?


Also Worth Noting: Connect With Others
If You Think Your Mind Is Being Affected by HIV, Tell Your Doctor!
(A recent post from the "Living With HIV" board)

HIV meds never completely eradicate the virus from the body and never effectively cross the blood/brain barrier. ... [For instance,] HIV affects a part of the brain that processes sensory information, which for me explains why I become panicked or anxious in crowds and on freeways ... However, with tranquilizers, I can now go out to movies and go shopping at the mall. The damage done by HIV to this part of the brain also explains why I behave inappropriately in public on occasion, again effectively treated with tranquilizers.

I don't mean to be alarmist, but everyone needs to educate their infectious disease specialist to this research so that [if you're having any of these problems] you can receive the medications you need.

-- ScotCharles

Click here to join this discussion thread, or to start your own!

HIV TRANSMISSION

 Stabbed With a Syringe
A sex worker stabbed me in the leg with a needle after she gave me a protected blowjob behind a building. I tested negative three months after the exposure, but now I'm sure my health is going downhill. Is there still a chance I have HIV, or possibly hepatitis C?


 Sports Injury + Lap Dance = HIV?
During a hockey game, another player's hockey stick hit me in the mouth. I got a few cuts on my lip, and the inside of my mouth swelled up. It was still swollen later that day when I went to a local strip club. I got a lap dance there, and I French-kissed one of the dancers. If she had HIV, does that mean I might have it too?


STRANGE BUT TRUE

 HIV's "Magical Mystery Tour"
A couple of days ago I smoked weed with a friend, but I forgot that he had given someone unprotected oral sex about four hours before we smoked. If it was an HIV-positive person that he gave oral sex to, could there have been HIV in my friend's mouth, and could I then have gotten HIV from him when he blew weed smoke into my mouth? I brushed my teeth before we started and he claims he rinsed his mouth out after the oral sex, but I don't believe him.